Alert archive / Colorado / Flash Flood Warnings in 2011
Flash Flood Warning 25, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2011, 4:45 PM MDT for 4 counties in Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2011, 4:45 PM MDT (22:45 UTC)
- Expired
- Jul 19, 2011, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dolores County, CO, Ouray County, CO, San Juan County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 131 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1696 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
198 WGUS55 KGJT 192245 FFWGJT COC033-091-111-113-200130- /O.NEW.KGJT.FF.W.0025.110719T2245Z-110720T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 445 PM MDT TUE JUL 19 2011 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL DOLORES COUNTY IN SOUTHWEST COLORADO... SOUTH CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO... SOUTHEASTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO... WEST CENTRAL SAN JUAN COUNTY IN SOUTHEAST COLORADO... * UNTIL 730 PM MDT * AT 442 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING ACROSS THE WARNED AREA. MUDSLIDES WERE REPORTED ALONG HIGHWAY 145 SOUTH OF TELLURIDE AIRPORT ON KEYSTONE HILL NEAR THE PLACERVILLE JUNCTION. THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY RAINFALL ACROSS HIGHWAY 145 FROM FALL CREEK TO PLACERVILLE AND OPHIR. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAWPIT...PLACERVILLE...AND TELLURIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3805 10779 3770 10779 3770 10807 3807 10805 $$ MDA
2 follow-up statements
303 WGUS75 KGJT 200040 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 640 PM MDT TUE JUL 19 2011 COC033-091-111-113-200130- /O.CON.KGJT.FF.W.0025.000000T0000Z-110720T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN CO-SAN MIGUEL CO-OURAY CO-DOLORES CO- 640 PM MDT TUE JUL 19 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL DOLORES... SOUTH CENTRAL OURAY...SOUTHEASTERN SAN MIGUEL AND WEST CENTRAL SAN JUAN COUNTIES UNTIL 730 PM MDT... AT 634 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED THAT HIGHWAY 145 BETWEEN PLACERVILLE AND TELLURIDE HAS BEEN CLEARED. THE RAIN HAS TAPERED OFF BUT THERE ARE STILL SOME SHOWERS AND ISOLATED THUNDERSTORMS IN THE VICINITY. ANY MODERATE TO HEAVY SHOWERS THAT DO OCCUR MAY CAUSE ADDITIONAL DEBRIS FLOWS AND MUDSLIDES. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SAWPIT AND TELLURIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3805 10779 3770 10779 3770 10807 3807 10805 $$ PF
965 WGUS75 KGJT 200131 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 731 PM MDT TUE JUL 19 2011 COC033-091-111-113-200143- /O.EXP.KGJT.FF.W.0025.000000T0000Z-110720T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN CO-SAN MIGUEL CO-OURAY CO-DOLORES CO- 731 PM MDT TUE JUL 19 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL DOLORES...SOUTH CENTRAL OURAY...SOUTHEASTERN SAN MIGUEL AND WEST CENTRAL SAN JUAN COUNTIES HAS EXPIRED AT 730 PM MDT... SOME LINGERING SHOWERS WILL STILL OCCUR THIS EVENING...BUT THE HEAVY RAINS THAT CAUSED DEBRIS FLOWS AND CLOSURE OF HIGHWAY 145 HAS ENDED. SAN MIGUEL SHERIFF OFFICE REPORTS THAT HIGHWAY 145 HAS REOPENED. FLASH FLOODING IS NO LONGER A THREAT. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3805 10779 3770 10779 3770 10807 3807 10805 $$ PF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:52 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 19, 2:52 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 252 PM MDT TUE JUL 19 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY... MOST THUNDERSTORM ACTIVITY HAS STARTED OVER THE SOUTHERN MTNS BUT WILL SPREAD NORTHWARD WITH FURTHER AFTERNOON HEATING. THE TROPICAL DISTURBANCE HAS LOST SOME COHESION BUT IS STILL PROVIDING SOME BROAD UPPER SUPPORT MAINLY FOR THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON AND EARLY EVENING. MOST STORMS ARE MOVING TO THE NE AT 10-15 MPH BUT A FEW ARE REBUILDING ON THEIR SOUTH FLANKS FOR MUCH SLOWER STORM MOTION. VERY HEAVY RAINFALL HAS ALREADY FALLEN IN THE DARK CANYON WILDERNESS TO THE SOUTHERN PORTION OF CANYONLANDS NP THIS AFTERNOON...IN THE TAVAPUTS AND ALSO IN THE MOUNTAINS ABOVE CARBONDALE. WE EXPECT TO BE ISSUING FURTHER FLASH FLOOD PRODUCTS THROUGH THE AFTERNOON. THIS EVENING THE TROPICAL DISTURBANCE EXITS NE AND THE WESTERN TROUGH PASSES TO OUR NORTH USHERING IN A SUBSIDENT AND DRIER AIRMASS. THIS IS EXPECTED TO SHUT DOWN MOST CONVECTION. THE DRYING TREND CONTINUES INTO WEDNESDAY AND THURSDAY MAINLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA. WEAK DISTURBANCES IN SW FLOW ALOFT PASS ACROSS THE NORTH BOTH AFTERNOONS SO CANNOT RULE OUT SOME CONVECTION. BUT SCATTERED STORMS WILL FAVOR THE SOUTHERN MTNS. WITH LESS CLOUD COVER DIURNAL SPREAD WILL INCREASE. NOCTURNAL CONVECTION IS NOT EXPECTED WEDNESDAY OR THURSDAY NIGHT. FRIDAY...THE UPPER LEVEL RIDGE CENTERED OVER MISSOURI NUDGES SOUTHWESTWARD. MONSOONAL MOISTURE BEGINS TO SURGE INTO THE SOUTHERN FORECAST AREA AGAIN AND HAVE RAISED POPS FOR THIS PERIOD. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY... THE PERSISTENT TROF OVER THE NORTHWEST STATES WILL BREAK FREE AND MOVE ACROSS THE NORTHERN PLAINS TO THE GREAT LAKES OVER THE WEEKEND PERIOD. THIS WILL FLATTEN THE NORTHERN PORTION OF THIS HOT RIDGE AND ALLOW IT TO BULGE BACK WESTWARD TOWARD THE 4 CORNERS REGION. THE MOISTURE PLUME AND SOURCE OF SCATTERED THUNDERSTORM ACTIVITY LOOKS TO REMAIN ANCHORED MAINLY OVER THE SAN JUANS INTO THE HIGH PLAINS THROUGH THE WEEKEND AND HAVE CONTINUED THE TREND OF AFTERNOON CONVECTION IN THE HIGHER TERRAIN OF OUR SOUTHERN AND FAR WESTERN CWA...AS DRIER REMAIN IN PLACE ACROSS THE NORTHERN AND WESTERN PORTIONS. GFS AND BULK OF ENSEMBLE FORECASTS IN FAIR AGREEMENT EARLY NEXT IN BRINGING YET ANOTHER TROF TO THE WEST COAST...RETURNING THE PATTERN TO ONE FAVORING THE MOISTURE PLUME TO BECOME RE-ESTABLISHED ACROSS THE GJT CWA. AS SUCH EXPECT AN UPTICK IN AFTERNOON AND EVENING CONVECTION MONDAY INTO TUESDAY AS PRECIPITABLE WATER VALUES AGAIN INCREASE BACK TOWARD THE 1 INCH MARK. TEMPERATURES SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL OVER THE WEEKEND DROPPING SLIGHTLY TOWARD THE FIRST HALF OF NEXT WEEK AS THE ADDITIONAL MOISTURE AND CLOUD COVER COMES INTO PLAY. && .AVIATION... SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS THE FORECAST AREA...AFFECTING ALL THE TAF SITES. MVFR CONDITIONS CAN BE EXPECTED NEAR THESE STORMS WITH ISOLATED IFR CONDITIONS POSSIBLE WITH THE STRONGER CELLS. BY MIDNIGHT THUNDERSTORM COVERAGE WILL BECOME ISOLATED. VFR CONDITIONS WILL DOMINATE EXCEPT FOR ISOLATED MVFR CONDITIONS IN THE VICINITY OF STORMS. SCATTERED SHOWERS AND STORMS WILL REGENERATE ON WEDNESDAY MAINLY ALONG AND SOUTH OF I-70. STORMS WILL PRODUCE MVFR/ISOLD IFR CIGS AND VSBYS WEDNESDAY AFTERNOON. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM......JOE LONG TERM.......DP AVIATION........JOE
Hazardous weather outlook, Jul 19, 4:31 AM MDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 431 AM MDT TUE JUL 19 2011 COZ001>014-017>023-UTZ022>025-027>029-201130- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 431 AM MDT TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... OUR MONSOONAL SURGE WILL BEGIN TO WANE BY MIDWEEK AS A DRIER SOUTHWESTERLY FLOW ALOFT BECOMES ESTABLISHED. THIS PATTERN IS EXPECTED TO CONTINUE INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 19, 1:51 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
151 PM MDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM FLASH FLOOD CANYONLANDS NP 38.40N 109.88W
07/19/2011 SAN JUAN UT PARK/FOREST SRVC
FLASH FLOODING OCCURRING WITH WATER FLOWING THROUGH
DAVIS AND LAVENDER CANYON IN THE NEEDLES DISTRICT. THESE
CANYONS DRAIN INTO INDIAN CREEK.
&&
EVENT NUMBER GJT1100510
MALEKSASpecial weather statement, Jul 19, 3:13 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 313 PM MDT TUE JUL 19 2011 COZ001>003-192200- CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-ROAN AND TAVAPUTS PLATEAUS CO- 313 PM MDT TUE JUL 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO AND EXTREME SOUTHERN MOFFAT COUNTIES UNTIL 400 PM MDT... AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF RANGELY...OR 53 MILES SOUTHEAST OF NAPLES...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4027 10845 4001 10824 3989 10870 4011 10880
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:03 PM MDT | Flash Flood Warning | GJT | Eagle, Garfield, Pitkin | 3 hr |
| Jul 18, 6:27 PM MDT | Areal Flood Advisory | GJT | Dolores, Hinsdale, Ouray, San Juan, San Miguel | 3 hr |
| Jul 18, 7:20 PM MDT | Areal Flood Advisory | GJT | Eagle, Garfield, Rio Blanco, Routt | 3 hr |
| Jul 18, 8:30 PM MDT | Severe Thunderstorm Warning | GJT | Montezuma | 45 min |
| Jul 18, 8:34 PM MDT | Tornado Warning | GJT | Montezuma | 11 min |
| Jul 18, 8:43 PM MDT | Tornado Warning | GJT | Montezuma | 17 min |
| Jul 18, 9:12 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 48 min |
| Jul 18, 9:58 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 47 min |
| Jul 18, 10:46 PM MDT | Special Weather Statement | GJT | Moffat | 44 min |
| Jul 19, 2:24 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa, Pitkin | 2 hr |
| Jul 19, 3:02 PM MDT | Areal Flood Advisory | GJT | Montrose, Ouray, San Miguel | 3 hr |
| Jul 19, 3:13 PM MDT | Special Weather Statement | GJT | Rio Blanco | 47 min |
| Jul 19, 3:20 PM MDT | Areal Flood Advisory | GJT | Delta, Montrose, Ouray | 3 hr |
| Jul 19, 3:38 PM MDT | Areal Flood Advisory | GJT | Mesa, Montrose | 3 hr |
| Jul 19, 4:48 PM MDT | Areal Flood Advisory | GJT | Delta, Eagle, Garfield, Gunnison, Mesa, Moffat and 3 more | 4 hr |
| Jul 19, 4:51 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Rio Blanco | 35 min |
| Jul 19, 5:03 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Routt | 42 min |
| Jul 19, 5:44 PM MDT | Severe Thunderstorm Warning | GJT | Moffat, Routt | 46 min |
Nearby
Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.